Posted By CCF Cardio MD-SGM on January 25, 1998 at 22:16:05:
In Reply to: Antibiotics for implantable assist devices posted by Heather on January 23, 1998 at 11:39:52:
: I am a pharmacist at University of Michigan Medical Center working with our cardiothoracic service. We are evaluating our antibiotic usage for different types of procedures. What antibiotics are you using post-operatively for implantable assist devices (e.g Heartmate)? How long are you continuing antibiotics after surgery if patients show no signs of infection? I appreciate any information you can share with me. Thank you.
For our LVADs (Novacor and Heartmate) we use Vancomycin q12h for three days only. If there is fever or leukocytosis with no source or positive culture, we empirically use Vancomycin plus Cefepine for three days as our routine prophylaxis. If everything is okay at 3 days, then antibiotics are discontinued.
Information provided in the Heart Forum is for general purposes only.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. MedHelp is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.